by Neil Bauman, Ph.D.
I continue to be amazed (appalled would be a better word) by the number of people who contact me because the drugs their doctors prescribed for their various ailments ended up afflicting them with permanent and distressing tinnitus and often other ear problems as well.
Here is one woman’s story. Take it as a warning of what can happen when you blithely take drugs without carefully checking out their side effects first.
This lady wrote:
I recently read the article you had on the Clarithromycin & tinnitus. I have been doing research on the Internet on both this drug and Metronidazole because of my problem.
On April 21st, my doctor prescribed Prevacid (Lansoprazole) for a stomach condition I had after a endoscopy. One week later, my doctor prescribed Metronidazole and Clarithromycin in addition to the Prevacid.
On May 2nd my ears started ringing and from then on I could not sleep. The next day I called my doctor. The nurse told me to stop taking the Metronidazole. After not sleeping for 3 days I called them back. She told me to stop taking all the medications.
I went 4 days without sleeping and felt very disoriented and wired and my ears still were ringing. She prescribed Alprazolam to help calm me down and sleep. A week later, after not being on the medicine, I went back to the doctor, and he prescribed Doxycycline. It is now August 3rd and my ears are still ringing non-stop 24/7.
I went to an Ear, Nose, & Throat doctor about 3 weeks ago. He told me I now have sensorineural hearing loss, and my ears would most likely ring forever. Furthermore, I could lose my hearing.
I never had any problem with my ears before this, and I wasn’t taking any other drugs. I haven’t been on any medications at all now for over 2 months. I am scared to even go to the doctor now. I do not feel that I can trust one now after this has happened.
All the doctors I have been to around here think I am crazy when I tell them I think the medications did this to me, because I was fine before this. It started when I was taking them. It’s like they don’t want to take the blame for not thinking before prescribing drugs. I feel like I have been ruined for life now.
I hear you. Unfortunately, the drugs you were prescribed can, and as you now well know, do cause tinnitus.
Clarithromycin causes tinnitus in 2% of the people taking it according to the Physicians’ Desk Reference (PDR), and hearing loss in 1%. I believe these figures are very conservative and the true incidence is much higher.
One man told me that after taking Clarithromycin for just 3 days for a sinus infection he got severe tinnitus that has never stopped since. In addition he lost much of his hearing.
Doxycycline can cause hearing loss and tinnitus also. Doxycycline can (and does) cause significant hearing loss. For example, one man explained that after he took a 10-day course of Doxycycline, “the hearing in my already-impaired right ear suddenly reduced to virtually zero and remains there.”
Lansoprazole, a proton-pump inhibitor, is also listed in the PDR as causing both hearing loss and tinnitus.
The Metronidazole you took can also cause tinnitus, but it is not so listed in the PDR, so it may not be very common.
After taking 3 drugs that are known to cause both tinnitus and hearing loss, it is not surprising that you are one of the ones that now have both of these ototoxic side effects.
Unfortunately, once tinnitus starts, it can take days or weeks after stopping a medication before it goes away—if indeed it ever goes away. Sometimes it goes away, and other times in is permanent. You see, removing whatever triggered tinnitus in the first place is no guarantee that your tinnitus will go away. Often it doesn’t. Thus, you have to learn how to “habituate” to your tinnitus so it will not bother you.
If you now have a significant hearing loss, getting and wearing hearing aids can help keep your tinnitus under control. In addition, there are a number of other things you can try that are explained in my book, “When Your Ears Ring! Cope With Your Tinnitus—Here’s How.” This book has helped many.
For information on the more than 450 drugs known to cause tinnitus (and other ototoxic side effects too), see the book Ototoxic Drugs Exposed.”